Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 114, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 22, 2008, 8:48 AM CDT for Madison County, Illinois; Saint Louis County, Missouri. It was in force for 42 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2008, 8:48 AM CDT (13:48 UTC)
- Expired
- Apr 22, 2008, 9:30 AM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Madison County, IL, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 8:49 AM CDT | HAIL 0.75 | Alton, IL | |
| Apr 22, 8:55 AM CDT | HAIL 0.88 | Edwardsville, IL | |
| Apr 22, 9:00 AM CDT | HAIL 1 | Edwardsville, IL | |
| Apr 22, 9:07 AM CDT | HAIL 0.88 | 1 E Edwardsville, IL | |
| Apr 22, 9:20 AM CDT | HAIL 1 | Edwardsville, IL | NICKEL TO QUARTER SIZE HAIL COVERED THE GROUND |
| Apr 22, 9:29 AM CDT | HAIL 0.75 | 7 Ne Edwardsville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 221348
SVRLSX
ILC119-MOC189-221430-
/O.NEW.KLSX.SV.W.0114.080422T1348Z-080422T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
848 AM CDT TUE APR 22 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
NORTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 930 AM CDT
* AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR SPANISH LAKE...OR NEAR BLACK JACK...AND
MOVING EAST AT 37 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROXANA...
HARTFORD...
WOOD RIVER...
CARPENTER...
ALHAMBRA...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3876 9018 3877 9018 3876 9026 3885 9026
3882 9019 3883 9015 3881 9012 3883 9012
3892 9026 3898 9026 3899 8965 3877 8962
TIME...MOT...LOC 1348Z 259DEG 32KT 3881 9021
$$
BRITT1 follow-up statement
000
WWUS53 KLSX 221410
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT TUE APR 22 2008
MOC189-221417-
/O.CAN.KLSX.SV.W.0114.000000T0000Z-080422T1430Z/
ST. LOUIS MO-
907 AM CDT TUE APR 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
NORTHEAST ST. LOUIS COUNTY.
LAT...LON 3876 9004 3898 9005 3899 8965 3888 8964
3887 8964 3887 8963 3877 8962
TIME...MOT...LOC 1407Z 260DEG 21KT 3884 8986
$$
ILC119-221430-
/O.CON.KLSX.SV.W.0114.000000T0000Z-080422T1430Z/
MADISON IL-
907 AM CDT TUE APR 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHEASTERN MADISON COUNTY...
AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR FRUIT...OR ABOUT NEAR
EDWARDSVILLE...MOVING EAST AT 25 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MARINE...KAUFMAN...ALHAMBRA...LIVINGSTON...GRANTFORK AND NEW DOUGLAS.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
QUARTER SIZE HAIL WAS REPORTED IN EDWARDSVILLE WITH THIS STORM AT 9
AM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
LAT...LON 3876 9004 3898 9005 3899 8965 3888 8964
3887 8964 3887 8963 3877 8962
TIME...MOT...LOC 1407Z 260DEG 21KT 3884 8986
$$
BRITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:46 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 22, 5:46 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 546 AM CDT TUE APR 22 2008 .DISCUSSION... A WEAK COLD FRONT EXTENDS FROM NORTHWEST WISCONSIN THROUGH EASTERN IOWA AND NORTHWEST MISSOURI TO SOUTHEAST KANSAS EARLY THIS MORNING. CONVECTION CONTINUES TO DEVELOP ALONG AND AHEAD OF THE FRONT AS LARGE SCALE ASCENT INCREASES UPON THE APPROACH OF A MID LEVEL TROF/SHORTWAVE. FOCUS FOR THIS FORECAST IS ON THE CONTINUED DEVELOPMENT AND MOVEMENT OF THIS CONVECTION AS THE COLD FRONT MOVES TOWARD AND EVENTUALLY ACROSS THE CWA. THIS MORNING... CURRENTLY MUCAPES ACROSS WESTERN HALF OF THE CWA ARE AROUND 1000 J/KG WITH DEEP LAYER SHEAR VALUES LESS THAN 30KT. EXPECT THE SHEAR TO INCREASE ACROSS THE CWA AS THE MID LEVEL TROF MOVES CLOSER THIS MORNING...BUT REMAIN BELOW 35 KTS. SEVERE RISK LOOKS TO BE MARGINAL AT BEST THIS MORNING...WITH HAIL BEING THE PRIMARY THREAT FROM THE SCATTERED MULTI-CELLULAR CONVECTION. THIS AFTERNOON... MID LEVEL TROF/SHORTWAVE MOVES NORTHEAST OF THE CWA BY 18Z WITH WEAK SUBSIDENCE IN ITS WAKE. NONETHELESS...WEAK CONVERGENCE ALONG THE FRONT AND ANY OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION WILL COMBINE WITH A MODERATELY UNSTABLE ATMOSPHERE...CHARACTERIZED BY MUCAPE VALUES AROUND 2500 J/KG...TO SUPPORT ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGHOUT THE AFTERNOON. STORM MODE STILL APPEARS TO BE MULTI-CELLULAR AS DEEP LAYER SHEAR VALUES REMAIN BELOW 35KTS. I EXPECT THERE WILL BE ISOLATED SEVERE HAIL AND WIND REPORTS WITH THIS CONVECTION...AND WILL HIGHLIGHT ACCORDINGLY IN THE HWO. TONIGHT AND WEDNESDAY... FRONT SETTLES JUST SOUTH AND EAST OF THE CWA THIS EVENING WITH CHANCES OF MEASURABLE PRECIPITATION FALLING OFF AFTER SUNSET. GIVEN PROXIMITY OF THE FRONTAL BOUNDARY ON WEDNESDAY...HAVE LEFT LOW CHANCE POPS IN THE FAR SOUTHERN CWA. OTHERWISE...RISING HEIGHTS SHOULD INSURE ANOTHER WARM APRIL DAY. NO MAJOR CHANGES MADE PAST WEDNESDAY... CVKING && .AVIATION... FOR THE 12Z TAFS...CDFNT CURRENTLY EXTDG FM WRN WI SW THRU NWRN MO TO CNTRL OK WL MOVE SLOWLY SEWD THRU THE CWA TDA AND TGT. PLENTY OF CONVECTION CONTS TO DVLP ALONG AND JUST AHD OF THIS FNT EARLY THIS MRNG. LOOKING AT LATEST RADAR TRENDS PLAN TO INCLUDE A TEMPO GRP OF TSRA IN COU AND UIN DURING THE FIRST COUPLE OF HRS OF THE TAF FCST WITH VCTS IN STL AND SUS. OUTSIDE OF TSRA IT SHOULD BE VFR WITH SCT-BKN CLOUDS ARND 4000 FT AND A MID-HI LVL CLOUD CEILING DUE TO CONVECTIVE DEBRIS CLOUDS. MUCH OF THE MID-HI LVL CLOUDS WILL DISSIPATE LTR THIS MRNG...BUT SHOULD HAVE PLENTY OF DIURNAL CUMULUS CLOUDS. SCT CONVECTION SHOULD DVLP THIS AFTN ALONG THE FNT AND ALONG ANY OLD OUTFLOW BNDRYS FM THIS MRNGS CONVECTION. WILL INCLUDE AT LEAST A PROB30 GRP OF TSRA IN STL AND SUS LT THIS AFTN. THE SFC WND SHOULD VEER ARND TO A NWLY DIRECTION LT THIS AFTN IN UIN AND COU BHND THE CDFNT...AND IN STL/SUS THIS EVNG. THERE MAY BE A BAND OF LOW LVL POST FRONTAL CLOUDINESS ARND 2000-3000 FT ADVCTG INTO THE TAF SITES BHND THE FNT. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 22, 4:22 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 422 AM CDT TUE APR 22 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 422 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES ACROSS THE AREA. THE STRONGEST THUNDERSTORMS MAY BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY HAIL AND SEVERE WIND REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
In the hours before
Local storm report, Apr 22, 7:37 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL PALMYRA 39.80N 91.52W
04/22/2008 M1.00 INCH MARION MO LAW ENFORCEMENT
ENROUTE FROM HANNIBAL TO PALMYRA ALONG HIGHWAY 61. HAIL
SIZE VARIED FROM NICKEL TO QUARTER.
&&
KARLZLocal storm report, Apr 22, 8:00 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HAIL WASHINGTON 38.55N 91.01W
04/22/2008 E1.00 INCH FRANKLIN MO TRAINED SPOTTER
HAIL LOCATED BETWEEN WASHINGTON AND UNION MISSOURI ON
HIGHWAY 47
&&
BDYELocal storm report, Apr 22, 8:01 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
801 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM HAIL 1 E TROY 38.73N 89.88W
04/22/2008 E0.75 INCH MADISON IL OTHER FEDERAL
UP TO PENNY SIZE.
&&
KARLZLocal storm report, Apr 22, 8:27 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM HAIL COTTLEVILLE 38.75N 90.65W
04/22/2008 E0.88 INCH ST. CHARLES MO TRAINED SPOTTER
AT MID RIVERS MALL DRIVE AND HIGHWAY 94
0818 AM HAIL COTTLEVILLE 38.75N 90.65W
04/22/2008 E0.88 INCH ST. CHARLES MO TRAINED SPOTTER
MID RIVERS MALL DRIVE AND HIGHWAY N
0820 AM HAIL ST. PETERS 38.78N 90.61W
04/22/2008 E0.75 INCH ST. CHARLES MO TRAINED SPOTTER
&&
FGLASSLocal storm report, Apr 22, 8:31 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 2 WSW COTTLEVILLE 38.74N 90.69W
04/22/2008 E0.88 INCH ST. CHARLES MO TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL
&&
FGLASSLocal storm report, Apr 22, 8:33 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
833 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HAIL 2 S GREENFIELD 39.32N 90.21W
04/22/2008 E0.75 INCH GREENE IL TRAINED SPOTTER
&&
FGLASSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:49 AM CDT | Severe Thunderstorm Warning | LSX | Adams | 40 min |
| Apr 22, 7:03 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 57 min |
| Apr 22, 7:22 AM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 38 min |
| Apr 22, 7:55 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 50 min |
| Apr 22, 8:36 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin | 39 min |
| Apr 22, 8:40 AM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin | 50 min |
| Apr 22, 8:55 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 50 min |
| Apr 22, 9:18 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph | 42 min |
| Apr 22, 9:25 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Madison | 50 min |
| Apr 22, 9:34 AM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair, Washington | 43 min |
| Apr 22, 5:11 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 64 min |
| Apr 22, 6:40 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Montgomery, Pike, Ralls | 53 min |
| Apr 22, 8:16 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.